Alert archive / Iowa / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 150, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 14, 2018, 10:50 AM CDT for Mahaska County, Monroe County, Wapello County, Iowa. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 14, 2018, 10:50 AM CDT (15:50 UTC)
- Expired
- Jun 14, 2018, 11:06 AM CDT
- In force
- 16 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
Counties Mahaska County, IA, Monroe County, IA, Wapello County, IA
The radar
The Des Moines radar (KDMX), 116 km from the middle of the area, began a volume at 15:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 3.8 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2104 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
893 WUUS53 KDMX 141550 SVRDMX IAC123-135-179-141630- /O.NEW.KDMX.SV.W.0150.180614T1550Z-180614T1630Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Des Moines IA 1050 AM CDT THU JUN 14 2018 The National Weather Service in Des Moines has issued a * Severe Thunderstorm Warning for... Northeastern Monroe County in south central Iowa... Northwestern Wapello County in southeastern Iowa... Southeastern Mahaska County in south central Iowa... * Until 1130 AM CDT. * At 1050 AM CDT, a severe thunderstorm was located over Eddyville, or 11 miles south of Oskaloosa, moving northeast at 35 mph. HAZARD...Half dollar size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... Eddyville, Fremont, Rose Hill, Kirkville and Oskaloosa Municipal Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4106 9263 4114 9271 4137 9241 4116 9241 TIME...MOT...LOC 1550Z 232DEG 42KT 4113 9262 HAIL...1.25IN WIND...<50MPH $$ Boksa
2 follow-up statements
798
WWUS53 KDMX 141600
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
1100 AM CDT THU JUN 14 2018
IAC135-141609-
/O.CAN.KDMX.SV.W.0150.000000T0000Z-180614T1630Z/
Monroe IA-
1100 AM CDT THU JUN 14 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MONROE COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4110 9255 4121 9261 4137 9241 4116 9241
TIME...MOT...LOC 1559Z 232DEG 42KT 4120 9251
$$
IAC123-179-141630-
/O.CON.KDMX.SV.W.0150.000000T0000Z-180614T1630Z/
Wapello IA-Mahaska IA-
1100 AM CDT THU JUN 14 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 AM CDT
FOR NORTHWESTERN WAPELLO AND SOUTHEASTERN MAHASKA COUNTIES...
At 1059 AM CDT, a severe thunderstorm was located near Eddyville, or
9 miles southeast of Oskaloosa, moving northeast at 50 mph. The
storm is weakening but quarter sized hail is still possible.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Fremont, Rose Hill, Kirkville and Oskaloosa Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4110 9255 4121 9261 4137 9241 4116 9241
TIME...MOT...LOC 1559Z 232DEG 42KT 4120 9251
HAIL...1.00IN
WIND...<50MPH
$$
Boksa864
WWUS53 KDMX 141606
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
1106 AM CDT THU JUN 14 2018
IAC123-179-141616-
/O.CAN.KDMX.SV.W.0150.000000T0000Z-180614T1630Z/
Wapello IA-Mahaska IA-
1106 AM CDT THU JUN 14 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WAPELLO AND
SOUTHEASTERN MAHASKA COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.
LAT...LON 4110 9255 4121 9261 4137 9241 4116 9241
TIME...MOT...LOC 1605Z 232DEG 42KT 4125 9242
$$
BoksaWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 5:58 AM CDT, 4 hours 52 minutes earlier.
Area forecast discussion, Jun 14, 5:58 AM CDT, 4 hours 52 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 558 AM CDT Thu Jun 14 2018 .SHORT TERM.../Today through Tonight/ Issued at 409 AM CDT Thu Jun 14 2018 Strong theta-e advection ongoing into central Iowa this morning as strong low level jet directing moisture into the state. Convection has recently developed where this strong moisture advection is occurring on the nose of strong MUCape. Have had a few reports of hail with a two inch report near Moorland early this morning with one of the stronger storms. Will continue to see a few storms approach or exceed severe criteria into this morning as the instability builds into the state with main concern continuing from large hail. The CAMs slowly progress this convection east this morning with an apparent MCV developing as the storms become more widespread. Also anticipate heavy rainfall with these storms with PWATs climbing to over 1.5". Most of the storms will pass east of the forecast area by midday with building thickness/heat into the state thereafter. Temperatures should climb nicely, especially in the west where clouds from the morning convection should give way to some sunshine. This warmth will continue into tonight with lows around 70s in most locations as the warm/humid airmass spreads over the state. Convection tonight will mainly be north and east of the forecast area where the strongest moisture advection will occur although the far northeast portions of the forecast area may see a stray storm. .LONG TERM.../Friday through Wednesday/ Issued at 409 AM CDT Thu Jun 14 2018 From Friday through Sunday our weather will be dominated by a mid-level ridge centered over the southeast U.S. and building over Iowa. This will bring persistent hot weather to our forecast area, with high temperatures well into the 90s and heat index values approaching or topping 100 degrees each day. In addition southerly breezes will hold overnight temperatures in the 70s, with lows in the mid to upper 70s in many areas. This scenario will likely justify a long-duration heat advisory, which could be issued as soon as this afternoon. All outdoor interests this weekend should plan to take appropriate precautions for potentially hazardous heat. The aforementioned mid-level ridge will also set up a proverbial "ring of fire" scenario in which multiple rounds of convection will fire on the northwestern periphery of the ridge. Initially these storms may sneak into our far northern counties, on Friday night and/or Saturday night, but generally the bulk of the activity will remain to our north and northwest across South Dakota and Minnesota. On Sunday night or Monday the ridge will begin to break down, at least across our region, as a broad 500 mb trough slowly approaches from the west. This will bring a surface trough through Iowa, accompanied by showers and thunderstorms. However, various prognostic model runs continue to show a high degree of variability in both the timing of this trough passage and also in the extent to which it will progress south of the area as opposed to stalling out nearer to the Iowa/Missouri border. Either way, by Tuesday and possibly by Monday we will see relief from the heat as the trough moves through, and it will then remain to be seen whether we get a few days of sunny and dry weather or whether the decayed frontal zone comes back northward much quicker, bringing a return of clouds and rain. This makes the forecast quite uncertain toward the middle of next week, though the one thing that can be said with some confidence is that the upcoming heat wave will not last past Monday at the latest. && .AVIATION.../For the 12Z TAFS through 12Z Friday morning/ Issued at 558 AM CDT Thu Jun 14 2018 Main concern in the forecast will be over the next six hours as convection pushes across central Iowa. This will produce areas of restricted visibilities and ceilings due to heavy rain. Surface winds will also be erratic in and around thunderstorms. However, the activity is expected to move east of the forecast area by this afternoon with widespread VFR conditions returning for the remainder of the forecast. Non-convective LLWS is also expected later tonight as the low level jet increases. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...Cogil LONG TERM...Lee AVIATION...Cogil
Hazardous weather outlook, Jun 14, 3:40 AM CDT, 7 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 340 AM CDT Thu Jun 14 2018 IAZ004>007-015>017-023>028-033>038-044>050-057>062-070>075- 081>086-092>097-151100- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Crawford-Carroll-Greene-Boone- Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek- Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas- Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- 340 AM CDT Thu Jun 14 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Scattered thunderstorms will affect Iowa this morning, mainly north of Interstate 80. A few storms could be strong to severe, with large hail the primary threat. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms are possible at times across far northern Iowa from Friday night through Sunday night. A few of these storms could be strong to severe, but most of the activity will be north of the border in Minnesota. More widespread thunderstorms may be possible at times from Monday through Tuesday, but confidence is lower and the severe weather threat is uncertain during that time. Hot and humid conditions will prevail from Friday through at least Sunday and perhaps into Monday. Heat index values will approach or exceed 100 degrees each afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. IAZ039-151100- Black Hawk- 340 AM CDT Thu Jun 14 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Scattered thunderstorms will affect the area this morning. A few storms could be strong to severe, with large hail the primary threat. A River Flood Warning remains in effect for the Cedar River basin at Cedar Falls. Please refer to our website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorm chances will return to the area between Monday and Tuesday of next week. The severe weather threat is uncertain at this time. Hot and humid conditions will prevail from Friday through at least Sunday and perhaps into Monday. Heat index values will approach or exceed 100 degrees each afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. Lee
In the hours before
Local storm report, Jun 14, 10:09 AM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1009 AM CDT THU JUN 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 AM HEAVY RAIN AMES 42.03N 93.62W
06/14/2018 E4.75 INCH STORY IA TRAINED SPOTTER
&&
BFLocal storm report, Jun 14, 10:20 AM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1020 AM CDT THU JUN 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1020 AM HEAVY RAIN 1 WSW AMES 42.02N 93.64W
06/14/2018 M5.40 INCH STORY IA TRAINED SPOTTER
&&Local storm report, Jun 14, 10:27 AM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1027 AM CDT THU JUN 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1024 AM HEAVY RAIN 4 E AMES 42.02N 93.55W
06/14/2018 M6.50 INCH STORY IA PUBLIC
VIA SOCIAL MEDIA.
&&Special weather statement, Jun 14, 10:28 AM CDT, 22 minutes before
Special Weather Statement National Weather Service Des Moines IA 1028 AM CDT Thu Jun 14 2018 IAZ072>075-141730- Madison-Warren-Marion-Mahaska- Including the cities of Winterset, Earlham, Indianola, Norwalk, Carlisle, Pella, Knoxville, and Oskaloosa 1028 AM CDT Thu Jun 14 2018 ...Storms Bringing Strong Wind and Heavy Rainfall... A line of thunderstorms is moving southeast at 15 mph. Wind gusts between 35 and 45 mph are likely along with torrential rainfall and small hail. Up to two inches of rain in an hour is possible with locally higher amounts. Be prepared for loose or lightweight object to move around with strong wind gusts. Flash flooding is a concern as well. Never cross water covered roads. FAB
Local storm report, Jun 14, 10:44 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1044 AM CDT THU JUN 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1016 AM HEAVY RAIN AMES 42.02N 93.64W
06/14/2018 M5.40 INCH STORY IA TRAINED SPOTTER
1/2 MILE SOUTH OF ISU CAMPUS.
&&
BFLocal storm report, Jun 14, 10:47 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1047 AM CDT THU JUN 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1035 AM HAIL 1 WNW ALBIA 41.03N 92.81W
06/14/2018 E1.50 INCH MONROE IA TRAINED SPOTTER
&&
BFThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 2:26 AM CDT | Special Weather Statement | DMX | Webster | 64 min |
| Jun 14, 2:52 AM CDT | Severe Thunderstorm Warning | DMX | Webster | 27 min |
| Jun 14, 3:25 AM CDT | Severe Thunderstorm Warning | DMX | Boone, Story | 18 min |
| Jun 14, 6:36 AM CDT | Special Weather Statement | DMX | Boone, Hamilton, Humboldt, Pocahontas, Polk, Story and 1 more | 54 min |
| Jun 14, 7:49 AM CDT | Flash Flood Warning | DMX | Calhoun, Humboldt, Pocahontas, Webster | 6 hr |
| Jun 14, 8:38 AM CDT | Flash Flood Warning | DMX | Hamilton, Webster | 6 hr |
| Jun 14, 9:08 AM CDT | Special Weather Statement | DMX | Wapello | 52 min |
| Jun 14, 9:13 AM CDT | Flash Flood Warning | DMX | Boone, Story | 6 hr |
| Jun 14, 12:14 PM CDT | River Flood Warning | DMX | Story | 29 hr |
| Jun 14, 2:38 PM CDT | River Flood Warning | DMX | Webster | 7 hr |
| Jun 14, 3:00 PM CDT | Heat Advisory | DMX | Adair, Adams, Appanoose, Audubon, Black Hawk, Boone and 45 more | 4 days |
Nearby
Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.